Tennessee, 2023Flash Flood and Flood in Tennessee, July 14, 2023
July 14, 2023 · NWS MRX · 2 events in 2 counties and zones
Surface low pressure just east of the spine of the Appalachians produced heavy rains not only in North Carolina and Virginia, but also to the west of the Appalachians of northeast Tennessee, which produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface low pressure just east of the spine of the Appalachians produced heavy rains not only in North Carolina and Virginia, but also to the west of the Appalachians of northeast Tennessee, which produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 14, 2:51 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 14, 2:51 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
351 AM EDT Fri Jul 14 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 329 AM EDT Fri Jul 14 2023
Key Messages:
1. Showers and thunderstorms will continue throughout the day
today with possible localized flooding being the main threat.
Discussion:
The southward sinking trough and westward moving ridge aloft has
turned the flow out of the west. Shortwave impulses combined with
daytime heating, will support the continuous development of
showers and thunderstorms today and again tomorrow. As predicted
in earlier model runs, a stationary boundary is draped to our
northwest running from southwest to northeast.
The SPC's newest Day 1 Outlook for today places us only in general
thunder category when it comes to severe. The only lacking
ingredient would be shear as moisture and instability will be
plentiful. Still would not rule out a strong storm, however. The
only real concern today we will be monitoring will be the
potential for flooding, as storms could possibly train and PWATs
being well over an inch.
Tonight, activity will subside some as the influence of the heat
of day and boundary disappear. Showers and isolated thunderstorms
may still linger especially along the southern Appalachians.
Otherwise, it appears tonight will be mostly quiet until the next
system arrives tomorrow.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 329 AM EDT Fri Jul 14 2023
Key Messages:
1. Showers and thunderstorms expected on Saturday with the
passage of an upper trough and surface cold front.
2. Forecast is trending drier for the beginning of next week.
3. Potential for upstream convection to spread into the area mid to
late next week, but uncertainty is high.
Discussion:
Saturday appears to have the best rain chances of the forecast
period as a shortwave trough crosses the area. Synoptic forcing will
be enhanced by an upper level jet streak moving into the lower OH
River region and a SW LLJ around 25-30 kt. The NAM shows the timing
of the vort max passage being in the late morning to early
afternoon, so PoPs will start rising in western sections in the
morning. After the initial vort max passage, a second round of
showers/storms may occur in the late afternoon/evening with the
passage of the surface cold front. The threat of severe storms
appears low but cannot be ruled out, with DCAPE values briefly over
1000 J/kg suggesting a downburst wind threat. Training cells may
produce a localized flooding threat.
The shortwave trough and surface front will exit the area Saturday
night, but a broad mid/upper trough will remain over the eastern
Conus. Dry air aloft and surface high pressure build into the area
on Sunday, giving a dry day and near normal temperatures. The NBM
PoPs appear way too high given this pattern, and will be cut back.
For the rest of next week, the pattern will feature a large high
pressure ridge shifting eastward from the southern Rockies on Monday
to a west-east orientation across the Deep South. This pattern will
likely keep us cut off from deep Gulf moisture, but it will favor
the formation of MCSs over the Plains that may track eastward into
the TN Valley. The details of timing and location of such features
is highly uncertain this far out in the forecast, so low to slight
chance PoPs will be mentioned each day through Friday.
&&
.AVIATION...
(06Z TAFS)
Issued at 140 AM EDT Fri Jul 14 2023
Currently, thunderstorms are impacting TRI while the other
terminals do not have any wx nearby. Am still expecting TRI to
experience the best chance of showers and storms the rest of
today as that is where the greatest activity has been which is to
our north and outside our CWA. TYS would be next in probability
followed by CHA. Just not confident on timing, as CAMs struggle to
pinpoint cellular storms such as these. Activity should subside by
the evening with isolated showers around, before storms increase
in coverage Saturday. With storms, expect brief drops to MVFR and
possibly even IFR CIGs and VSBY.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 93 73 89 71 / 30 20 70 30
Knoxville McGhee Tyson Airport, TN 91 73 87 71 / 20 10 80 40
Oak Ridge, TN 90 71 86 70 / 20 10 70 30
Tri Cities Airport, TN 87 68 86 69 / 60 10 80 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...KS
LONG TERM....DGS
AVIATION...KS
Hazardous weather outlook, Jul 14, 2:29 AM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 AM EDT Fri Jul 14 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150730-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
329 AM EDT Fri Jul 14 2023 /229 AM CDT Fri Jul 14 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms across the area today.
Localized flooding is possible in locations that see continuous
storms or heavy rainfall in a short period of time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Showers and thunderstorms are expected on Saturday. A few storms
may produce strong wind gusts. In addition, localized flooding
will be possible, especially in locations that see multiple rounds
of heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter reports for severe weather or localized flooding may be
needed this afternoon and tonight.
Flash Flood, Washington
- When
- July 14, 4:40 AM EST to 6:15 AM EST
- Where
- Washington County, 2 mi WNW of Jonesboro to 1 mi SW of Jonesboro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.311, -82.503
Pastureland north of Davy Crockett High School covered with 4 feet of water. Little Limestone Creek was out of its banks. Water in yards and entering some basements and garages. Numerous roads flooded around Jonesborough (which is the proper spelling of the town name), and one vehicle was trapped on a flooding bridge. Some details relayed by CocoRaHS observer.
Flood, Sullivan
- When
- July 14, 6:25 PM EST to 7:10 PM EST
- Where
- Sullivan County, 2 mi SE of Bristol to 2 mi NE of Bristol
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.559, -82.154
Flooded roadways in multiple places in Bristol.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 14 to 30, 202366 deaths · 10 events
- Excessive Heat in Nevada, July 14 to 18, 20236 deaths · 7 events
- Heat in Texas, July 14, 20232 deaths · 2 events
- Excessive Heat in California, July 14 to 18, 20231 death · 7 events
- Tornado and Flash Flood in Arkansas, July 14, 2023$267,000 · EF1 · 20 events
- Hail and Damaging Winds in Kansas, July 14, 2023$1.1 million · 1.75 in hail · 4 events
- Flash Flooding in Vermont, July 14 to 18, 2023$750,000 · 4 events
- Flash Flooding and Damaging Winds in Florida, July 14 to 17, 2023$258,000 · 50 kt wind · 25 events
- Lightning Strike in North Carolina, July 14, 2023$400,000 · 1 event
- Damaging Winds in District of Columbia, July 14, 2023$310,000 · 61 kt wind · 4 events
- Flash Flooding and Debris Flow in Virginia, July 14 to 16, 2023$125,000 · 18 events
- Damaging Winds in Kansas, July 14, 2023$160,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125898, 1125922.